Thunderstorm Wind, Adams
- When
- April 8, 3:35 PM CST
- Where
- Adams County, (Uin)quincy Muni Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.950, -91.200
A strong cold front moved south through the forecast area triggering showers and storms. Some of the storms became severe with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved south through the forecast area triggering showers and storms. Some of the storms became severe with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 8, 2:28 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 328 PM CDT Wed Apr 8 2020 .SHORT TERM... (Through Late Thursday Night) Issued at 324 PM CDT Wed Apr 8 2020 Surface low currently over northeast Missouri will track to the east southeast through the afternoon and into tonight, dragging a strong cold front south across the forecast area. Storms beginning to develop especially near frontal boundary across northern Missouri. With MU CAPES around 3000 J/kg, steep ML lapse rates and effective bulk shear around 45 kts, initially expect a large hail event as discrete convection fires up. Then as front slides south, will see activity congeal into a line of convection with the severe threat transitioning to more of a severe wind event for eastern and southern portions of forecast area. As for any tornado threat, it will be isolated as low level shear and storm relative helicity are marginal at best. Storms are expected to develop any minute now over northeast MO and west central IL, then move into the St. Louis metro area between 4 pm and 8 pm, and then into southern portions of forecast area between 7 pm and 10 pm. South to southwest winds will pickup ahead of front and veer to the northwest to north behind it. Will see gusts up to 30 to 35 mph at times, before diminishing late tonight. Once system exits region, much colder and drier air will make it's way in with lows tonight in the upper 30s to mid 40s. On Thursday, despite full sunshine, cold northwest winds will pickup with gusts near 35 mph at times, so temperatures will struggle to rise with highs only in the low 50s to low 60s, almost 10 degrees below normal for this time of year. Thursday night will be the coldest night with lows in the upper 20s to mid 30s. Will need to issue a freeze/frost headline for portions of the forecast area, but will let later forecast shifts handle this. Byrd .LONG TERM... (Friday through Next Wednesday) Issued at 324 PM CDT Wed Apr 8 2020 Surface ridge will be overhead on Friday with slightly warmer conditions under sunny skies. Highs will be in the 50s. By Friday night, surface ridge will begin to slide off to the east as next system approaches the region. In the meantime, upper level closed low over the southwestern U.S. will begin to lift out towards forecast area. Will see increasing chances of rain towards daybreak on Saturday, with best chances late Saturday night through Sunday. Unseasonably cold air will return to the region Sunday night after the system exits the region and winds pickup from the northwest. Beyond that, extended models have differing solutions on additional rain chances for the remainder of the forecast period. It does look like we will have a prolonged period of well below normal temperatures through at least next Wednesday. Byrd && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 138 PM CDT Wed Apr 8 2020 Main issue with the TAFs will be the storms that are expected to develop ahead of a strong cold front between 20z and 01z Thursday. Will see MVFR conditions with onset of activity. Otherwise, VFR flight conditions expected for remainder of forecast period. Winds will pickup just ahead of front and veer to the northwest then north with gusts up to 30 kts at times, before diminishing after 06z Thursday. Clouds will clear out tonight. Then on Thursday winds will pickup from the northwest once again with gusts near 25 kts at times. Byrd && .CLIMATE... Issued at 837 PM CDT Tue Apr 7 2020 Record max temps for Wednesday, April 8th, 2020: Saint Louis (KSTL)...89/1890 Columbia (KCOU)......86/2001 Quincy (KUIN)........84/2001 && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 44 57 34 55 / 100 0 0 0 Quincy 38 53 29 52 / 5 5 0 0 Columbia 41 56 31 54 / 20 0 0 0 Jefferson City 43 58 31 56 / 40 0 0 0 Salem 43 56 33 53 / 100 5 0 0 Farmington 43 60 32 56 / 100 0 0 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 341 PM CDT Wed Apr 8 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 341 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected through this evening with severe storms likely, particularly across eastern Missouri and west central/southwest Illinois. Some storms will be capable of producing very large hail, damaging winds and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Saturday night through Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Byrd
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL QUINCY 39.93N 91.39W
04/08/2020 E0.25 INCH ADAMS IL PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL FESTUS 38.22N 90.41W
04/08/2020 E0.25 INCH JEFFERSON MO PUBLIC
&&The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886855.